Texas, 2017

Hail and Damaging Wind in Texas, May 3, 2017

May 3, 2017 · NWS HGX · 8 events in 4 counties and zones

Severe thunderstorms developed along and ahead of a cold front and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms developed along and ahead of a cold front and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 3, 2:42 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 3, 2:42 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
342 PM CDT Wed May 3 2017

.DISCUSSION...
Isolated to scattered showers are streaming across Southeast
Texas this afternoon ahead of an approaching cold front and
attendant surface trough over North Central Texas. Visible
satellite imagery shows what appears to be a gravity wave located
near the Interstate 10 this afternoon, pushing south towards the
Upper Texas Coast. This feature has been the main forcing
mechanism for rain this afternoon, with subsidence behind this
feature resulting in clearing skies across parts of the Brazos
Valley and allowing afternoon temperatures to soar into the upper
80s to 90 there.

Isolated to scattered showers across the Houston metro will
continue to translate south towards the Gulf through the remainder
of the afternoon hours with their parent gravity wave, while
daytime heating across northern counties of the forecast area will
result in additional thunderstorm development as the cold front
arrives. Current timing places the cold front into the Brazos
Valley/ Piney Woods counties by 6 PM CDT, the Houston metro by 9
PM CDT, and off the coast before midnight. Thunderstorm
development along the cold front into evening and overnight hours
will be further sustained by a shortwave trough diving from
Northwest Texas into Louisiana tonight. Aircraft soundings out of
Houston and Austin still show fairly significant capping across
much of Central and Southeast Texas (which helped suppress
convection across much of the area today), but added forcing from
this shortwave trough should be enough to allow showers and
thunderstorms to persist along the front as it makes it across the
area.

The biggest question for this evening is where the greatest
severe weather potential exists as the cold front arrives. SPC
mesoanalysis shows a plume of 7-8.5 C/km mid-level lapse rates
overspreading the region and this, combined with dry air in the
mid-levels, will support a thunderstorm environment capable of
producing large hail and damaging winds. Thunderstorms in
Limestone, Anderson, and Henderson counties (to our north) have
been capable of producing half dollar to golfball size hail and
40+ MPH winds and expect those threats to continue as these
storms approach Madison and Houston counties in the next few
hours. Regional radar mosaic shows thunderstorms have been able to
develop as far southwest as Ft. Hood this afternoon as a result
of the shortwave trough, but this activity has been much weaker
than what has been observed east of the Interstate 35 corridor.
This is likely due to the aforementioned cap. While the cap will
not prevent development this evening, it should be able to limit
at least some intensity to the storms and expect the best severe
thunderstorm chances to extend east of a Bryan to Houston to
Galveston line.

With the cold front pushing quickly off the coast this evening, a
stout surface pressure gradient in its wake will promote
increasing northerly winds across the region. Expect strongest
winds (20-30 MPH) along the coast and have issued a Wind Advisory
for the overnight hours as a result. This may need to be extended
later into the morning hours with elevated winds expected to
persist along the immediate coast before relaxing during the
Thursday afternoon and evening hours as surface high pressure
builds into Texas. Aside from breezy to windy conditions on
Thursday, temperatures will be noticeably cooler than today with
highs only in the low to mid 70s.

Benign weather will prevail across the region Friday into the
weekend with dry north to northwest flow behind tonight's
shortwave transitioning to upper ridging by the end of the
weekend. This will allow for dry and sunny conditions over the
next few days, with temperatures gradually warming into the low to
mid 80s by the end of the weekend. An approaching upper low and
the return of onshore flow at the beginning of next week will
result in low rain chances returning to the forecast by the middle
of next week.

Huffman

&&

.MARINE...
South winds are expected to continue to decrease during the rest
of the afternoon and into the early evening hours ahead of a cold
front. Winds will shift to the northwest, strengthen and become
gusty after the front moves through the area tonight. Small craft
advisories are already in effect for all waters behind the front
for the strong and gusty northwest winds (15 to 25 knots in the
Bays, 25 to 35 knots in the 00-60 nm waters) and the rough seas (4
to 6 feet nearshore and 6 to 9 feet offshore, occasionally
higher). Some wind gusts could approach gale force, and if
sustained winds get a little stronger than expected, a gale
warning might be needed. North to northwest winds and seas will
come down Thursday night through Friday night as high pressure
settles over the area. A light to moderate onshore flow resumes
Saturday night as the high moves off to the east and then
gradually strengthens during the first half of next week. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      53  75  51  79  52 /  20   0   0   0   0
Houston (IAH)              57  75  54  79  55 /  60   0   0   0   0
Galveston (GLS)            61  75  62  78  65 /  70   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from midnight tonight to 7 AM CDT Thursday for the
     following zones: Brazoria...Chambers...Galveston...
     Jackson...Matagorda.

GM...Small Craft Advisory from 10 PM this evening to 10 AM CDT
     Thursday for the following zones: Coastal waters from
     Freeport to the Matagorda Ship Channel out 20 NM...Coastal
     waters from High Island to Freeport out 20 NM...Galveston
     Bay...Matagorda Bay...Waters from Freeport to the Matagorda
     Ship Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 10 PM CDT this evening
     for the following zones: Coastal waters from Freeport to
     the Matagorda Ship Channel out 20 NM...Coastal waters from
     High Island to Freeport out 20 NM...Galveston Bay...
     Matagorda Bay...Waters from Freeport to the Matagorda Ship
     Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&

Discussion...14
Aviation/Marine...42
Hazardous weather outlook, May 3, 2:55 PM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
355 PM CDT Wed May 3 2017

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
042100-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Galveston Bay-Grimes-Harris-Houston-Jackson-Liberty-
Madison-Matagorda-Matagorda Bay-Montgomery-Polk-San Jacinto-
Trinity-Walker-Waller-Washington-Wharton-
355 PM CDT Wed May 3 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight
Strong to severe thunderstorms will be possible along and ahead of
a cold front moving south across the region tonight. Large hail,
damaging winds, and a tornado or two will be possible before the
cold front clears the coast before or around midnight. Best
chances for severe weather will be east of a Bryan to Houston to
Galveston line.

Increasing northerly winds are expected behind the cold front,
with strongest winds expected along the immediate coast.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Breezy to windy conditions will be possible Thursday morning
behind the cold front.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible late this afternoon through tonight.

GMZ350-355-370-375-042100-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
355 PM CDT Wed May 3 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible along a cold front
tonight, with elevated winds and waves expected behind the cold
front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong offshore flow will continue Thursday morning behind a cold
front.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible late this afternoon through
tonight.

In the hours before

Special weather statement, May 3, 12:32 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
132 PM CDT WED MAY 3 2017

TXZ164-179-031915-
Polk TX-Trinity TX-
132 PM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRINITY AND NORTHERN
POLK COUNTIES UNTIL 215 PM CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm over
Groveton, or 17 miles southwest of Apple Springs, moving east at 45
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Corrigan, Groveton, Seven Oaks, Leggett and Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3101 9466 3076 9460 3073 9479 3106 9526
      3121 9486 3118 9485 3115 9486 3111 9475
      3111 9472 3109 9466 3110 9465 3109 9464
      3106 9456
TIME...MOT...LOC 1831Z 252DEG 38KT 3102 9514

11
Special weather statement, May 3, 1:15 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
215 PM CDT WED MAY 3 2017

TXZ179-031945-
Polk TX-
215 PM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POLK COUNTY UNTIL
245 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alabama-Coushatta Reservation, or 12 miles east of Livingston, moving
east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alabama-Coushatta Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3064 9481 3081 9482 3093 9464 3064 9457
TIME...MOT...LOC 1915Z 250DEG 29KT 3070 9473

11

The radar

The Shreveport radar (KSHV), 186 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Houston

When
May 3, 3:45 PM CST
Where
Houston County, 2.73 mi NW of Berea
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.360, -95.330

This storm produced quarter sized hail.

Hail, Madison

When
May 3, 4:35 PM CST
Where
Madison County, 2.25 mi SE of Madisonville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.930, -95.850

Golf ball sized hail was reported between the Madisonville and Midway areas.

Hail, Madison

When
May 3, 4:40 PM CST
Where
Madison County, 1.08 mi N of Madisonville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.965, -95.883

Nickel sized hail was reported near the intersection of Interstate 45 and Highway 21.

Hail, Burleson

When
May 3, 5:00 PM CST
Where
Burleson County, 0.89 mi NNE of Caldwell Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
30.532, -96.696

Quarter to golf ball sized hail was reported in the Caldwell area.

Hail, Burleson

When
May 3, 5:29 PM CST
Where
Burleson County, 2.98 mi W of Merle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.450, -96.520

Quarter sized hail was reported.

Hail, Burleson

When
May 3, 5:37 PM CST
Where
Burleson County, 0.59 mi NE of Lyons
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.385, -96.562

Nickel sized hail was reported.

Hail, Burleson

When
May 3, 5:50 PM CST
Where
Burleson County, 0.66 mi NE of Lyons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.386, -96.562

Quarter sized hail was reported.

Thunderstorm Wind, Liberty

When
May 3, 7:35 PM CST
Where
Liberty County, 3.34 mi SW of Ames
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.020, -94.794

Thunderstorm winds damaged a tower antenna and some large tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686729, 686730, 686732, 686733, 686734, 686735, 686736, 686737.